Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 35, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Apr 15, 2017, 7:29 PM CDT for Osborne County, Kansas. It was in force for 17 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 15, 2017, 7:29 PM CDT (00:29 UTC)
- Expired
- Apr 15, 2017, 7:46 PM CDT
- In force
- 17 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Osborne County, KS
The radar
The Grand Island radar (KUEX), 128 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 15, 7:33 PM CDT | HAIL 1.75 | 12 E Natoma, KS | PUBLIC REPORTS HAIL UP TO GOLF BALL SIZE (MOST WAS SMALLER). TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.5 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1292 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 2243 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
754
WUUS53 KGID 160029
SVRGID
KSC141-160100-
/O.NEW.KGID.SV.W.0035.170416T0029Z-170416T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
729 PM CDT SAT APR 15 2017
The National Weather Service in Hastings has issued a
* Severe Thunderstorm Warning for...
Southern Osborne County in north central Kansas...
* Until 800 PM CDT
* At 728 PM CDT, a severe thunderstorm was located 8 miles east of
Natoma, or 22 miles north of Russell, moving southeast at 20 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* This severe thunderstorm will remain over mainly rural areas of
southern Osborne County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3921 9895 3932 9887 3919 9849 3913 9849
3913 9895
TIME...MOT...LOC 0028Z 303DEG 17KT 3921 9886
HAIL...1.00IN
WIND...<50MPH
$$
Rossi1 follow-up statement
363
WWUS53 KGID 160046
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
746 PM CDT SAT APR 15 2017
KSC141-160056-
/O.CAN.KGID.SV.W.0035.000000T0000Z-170416T0100Z/
Osborne KS-
746 PM CDT SAT APR 15 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN OSBORNE COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However small hail is
still possible with this thunderstorm.
LAT...LON 3921 9895 3932 9887 3919 9849 3913 9849
3913 9895
TIME...MOT...LOC 0045Z 303DEG 17KT 3916 9877
$$
RossiWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 6:40 PM CDT, 49 minutes earlier.
Area forecast discussion, Apr 15, 6:40 PM CDT, 49 minutes before
Area Forecast Discussion National Weather Service Hastings NE 640 PM CDT Sat Apr 15 2017 .SHORT TERM...(This evening through Sunday) Issued at 319 PM CDT Sat Apr 15 2017 The cold frontal boundary was advancing southeast across our cwa this afternoon, and was located from KOLU to KHLC at 20Z. Convergence along the frontal boundary will bring the potential for scattered thunderstorms primarily across our far southeast zones into the evening, however short term models suggest the potential for elevated convection behind the boundary during the evening across portions of south central Nebraska also. Strong to severe storm may occur with decent instability progged through the evening. Conditions dry out pretty quickly tonight as dry air advects in behind the front and surface dewpoints drop to the 40s and 30s. High pressure settles in overnight and temperatures will be noticeably cooler with lows ranging from the upper 30s to mid/upper 40s northwest to southeast. Readings look to be above thresholds for frost which is a warmer trend than models indicated a couple of days ago. Easter Sunday is looking dry and mild for most areas. Still monitoring the rain potential for north central Kansas with progression of shortwave trough, but expect there will be a sharp gradient for areas of rain vs no rain given the drier air to the north. Have maintained small chances for rain showers in our south. .LONG TERM...(Sunday night through Saturday) Issued at 319 PM CDT Sat Apr 15 2017 The forecast dries out Sunday night and through the day Monday. Increasing southerly low level flow draws moisture north Monday, with chances for storms returning Monday night in a warm air advection regime ahead of an approaching shortwave trough with lift enhanced by a strengthening low level jet and we could see a strong elevated storm. Precipitation chances linger into the day Tuesday until a cold frontal passage scours moisture to the east. In a progressive pattern, a system moving out of the north central Rockies will bring additional precipitation chances late Tuesday night and Wednesday. Thursday is still looking dry, then models diverge on timing/track of an upper low across the southern plains into Kansas. If the slower, ECMWF solution verifies we could see a decent swath of rain across Kansas into southern Nebraska Friday into Saturday morning. It's hard to pinpoint this far out especially with the more progressive GFS, so did not deviate from ensembles with intermittent precipitation chances. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Sunday evening) Issued at 626 PM CDT Sat Apr 15 2017 VFR conditions are expected through the period with only passing mid/high level clouds anticipated at either terminal. Expect northerly winds this evening to gradually shift and become more easterly during the day tomorrow as an area of surface high pressure slides into the Missouri river valley. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...Fay LONG TERM...Fay AVIATION...Rossi
Hazardous weather outlook, Apr 15, 3:33 PM CDT, 3 hours 56 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Hastings NE 333 PM CDT Sat Apr 15 2017 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 161200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 333 PM CDT Sat Apr 15 2017 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Evening and Tonight. A strong to severe thunderstorm is possible this evening for locations along and south of a line from Osceola to Alma, Nebraska. The storms will be capable of producing hail to the size of quarters and wind gusts around 60 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Rain and thunderstorms are likely across most of the area Monday evening into Tuesday morning. Tuesday afternoon should be dry, but there is another chance for thunderstorms Tuesday night through Wednesday night. After a dry day on Thursday, chances for thunderstorms return Thursday night and continue through Saturday, especially across north central Kansas. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed for a few hours this evening. && More information may be obtained at the following web page: https://www.weather.gov/hastings
In the hours before
Special weather statement, Apr 15, 6:52 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Hastings NE
652 PM CDT SAT APR 15 2017
KSZ017-018-160015-
Rooks KS-Osborne KS-
652 PM CDT SAT APR 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ROOKS AND WEST
CENTRAL OSBORNE COUNTIES UNTIL 715 PM CDT...
At 652 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Woodston, or 25 miles north of Emmeram, moving east at
20 mph.
Nickel size hail will be possible with this storm.
This storm will remain over mainly rural areas of east central Rooks
and west central Osborne Counties.
LAT...LON 3934 9918 3939 9904 3946 9892 3928 9884
3925 9915
TIME...MOT...LOC 2352Z 251DEG 16KT 3932 9907
RossiSpecial weather statement, Apr 15, 7:14 PM CDT, 15 minutes before
Special Weather Statement National Weather Service Hastings NE 714 PM CDT SAT APR 15 2017 KSZ018-160045- Osborne KS- 714 PM CDT SAT APR 15 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OSBORNE COUNTY UNTIL 745 PM CDT... At 714 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles south of Alton, or 28 miles northeast of Emmeram, moving east at 20 mph. Nickel size hail will be possible with this storm. Locations impacted include... Osborne and Downs. LAT...LON 3923 9903 3940 9903 3955 9849 3926 9849 TIME...MOT...LOC 0014Z 258DEG 16KT 3933 9890 Rossi
The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 7:14 PM CDT | Special Weather Statement | GID | Osborne | 31 min |
| Apr 15, 8:10 PM CDT | Special Weather Statement | GID | Osborne | 35 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.